PDA

View Full Version : Diphenhydramine Hydrochloride damage to liver?



BurntGenius
21-12-2002, 07:41
I recently read something on a post about Diphenhydramine Hydrochloride (Benadryl, Tylenol PM) causing liver damage. Although I am quite familiar with reports of using this drug as a psychoactive in high doses, I have never actually used it for this purpose. I take this drug for sedative purposes only and being a large guy, must now take up to 100mg doses to achieve the dose needed for sleep (maximum listed dose is 50mg, or two pills). I switched recently from using Tylenol PM which contains Acetaminophen, which I knew to be harsh on the liver, to using just pills that have Diphenhyrdramine Hydrochloride such as Benadryl. I thought this change would reduce any risks of higher doses with the drug on a daily basis. I am hoping for some insight from anyone who is familiar with this drug and its effects on the liver. Anything contributed will be greatly appreciated.

slama
21-12-2002, 11:58
I know that acetaminophen does cause liver damage at a high dose especially when mixed with acohol. I currently take diphenhydramine to go to sleep as well and I never heard of liver damage from use....You don't have to buy benedryl either you can buy simply sleep or unisom, or store brand generics because usually they're a lot cheaper that way...

FunkayRavin
22-12-2002, 00:07
DO NOT UNDER ANY CIRCUMSTANCE TRY TO GET HIGH FROM THAT SHIT! its really really really bad. you'll have the worst time of your life.

BurntGenius
22-12-2002, 00:30
I have never tried to get high from it. I buy sams brand which is 100 caplets of benadryl type stuff for 2 bux a bottle, a deal if you consider how much benadryl and tylenol pm sell for.

phish420
22-12-2002, 03:43
Maybe you had the worst time FunkayRavin but when my friend and I each consumed 12 50 mg diphenhydramine benadryl pills we found it very interesting.
I wouldnt say it was FUN, but it was interesting. One persons experience does not define a drug, please remember that.
~~peace~~

Ayrios
22-12-2002, 04:04
Fun like WD40, Windex, Palmolive and whatever else you have laying around the house.

XxPyrroGyrrlxX
22-12-2002, 11:59
most drugs you take(the non smoking/snorting kind) have to broken down by your liver. Most drugs after long periods of time can cause liver damage.
oh and most sleep aids are antihistamines.

FunkayRavin
24-12-2002, 05:30
[quote]Originally posted by phish420:
I wouldnt say it was FUN, but it was interesting. One persons experience does not define a drug, please remember that.
~~peace~~
no, one persons experience doesnt define it.. but damn near EVERYONE who has tried this as a way to get high has reported back with very very negative things to say. ranging from just a general shitty time to an all out nightmare from hell. my experience was fucking aweful and you couldnt pay me to do it over again. when the vast majority of people think a drug is shit, theres probably a damn good reason for it.

FunkayRavin
24-12-2002, 05:33
to add something helpful...
alot of allergy medicine (benadryl etc) and sleeping pills contain the exact same active ingredient, diphenhydramine HCl. i take it to knock me out, and i just buy whatever brand is cheaper.
BUT!
the allergy pills in gel caps with tons of little beads in them seem to be time released, hense the need for you to take 4 (~100mg) pills to get knocked out. if you're taking the caps with balls in them, try moving to a brand that is a solid pill, as it should take less to knock you out, and should work faster.

BurntGenius
24-12-2002, 08:04
Heh thanks, but I think we are straying from the topic. I take the solid caps and im well aware of what all the pills contain. I just needed to know if Diphenhydramine could cause liver damage in everyday use. Thanks for your input though.

vvumpscu7
24-12-2002, 23:42
On again to the topic of different people's experiences with "recreational" drugs. I've tripped on 150mg of this stuff (not 12 pills, but rather 6) and I would call it *interesting* -- not a happy euphoric trip and definitely not something to relieve boredom. Like many of the reports on Erowid, I had the sense of phantom people in the room with me.
Maybe I'm particularly sensitive to this stuff, but I get minor psychedelia at even 50mg. Computer screens swirl and that kinda stuff.
Anyway, I'm also interested in the liver damage question. I often have trouble falling asleep, so I take two of these and a shot of Bacardi on 4 out of 7 nights of the week.

Edvard Munch
27-12-2002, 07:01
I use to be a big user of this substance and I have read medical report's and studie's conducted on the abuse of it, and from what I've read it does not cause serious phsyiological harm. This drug most certainly not cause harmful effect's your liver as the studie's show, and if it does, it was not documented in anything I've ever read. The most common problem's with diphenhydramine abuse is...
- Low motivation
- Depression
- Emotional problem's (A study I read somewhere a while ago, so I don't have the page link)
NOW! ... This is how you answer a question on bluelight you dumb fuck's who strayed from the question and kept going on about other shit on the drug which was COMPLETELY IRREVELANT to what he asked.
- No, we don't care if you liked the drug
- No, we don't care if you think it's shit
- No, we don't care why on Earth you think people use it recreationally
- But!, we do care if it causes liver damage. :)

XxPyrroGyrrlxX
27-12-2002, 11:15
(I'm just repeating most of my last post only going into a little more detail)
Yes it can cause liver damage. Every day use over the course of years I'm sure you will find damage to your liver. But the damage can increase due to alcohol/acetaminophen, but that's the risk most of us take. I mean, in general drugs taken orally have to be broken down by the liver, some drugs do more damage, some don't. But over time and consistant recreational use most will damage the liver, to what degree and how long that'll take depends on you. Personally, I want to get my organs checked out cuz of the amount of drugs I've been taking the last yr or so to see exactly how much damage I've done but I won't for the fact that once I do see there's damage I most likely will quit and that's just no fun.

BurntGenius
28-12-2002, 07:35
thanks a bunch =)

john belushi
28-12-2002, 07:51
first off, i have done the above 3 or so times the last time i took it i ate 24 pills(someone on the net said they took it no problem) i was young and stupid, to make a long story short i had a seizure and woke up with IV's in my arms in a hospital while i was forced to drink charcoal and tried to rip the IV;s out of my arm. stay the fuck awya mothafucks's listen up mothafuckas stay away.

Bonecutter
28-12-2002, 08:25
[quote]most drugs you take(the non smoking/snorting kind) have to broken down by your liver
Smoking anything is very harmful to the liver. And snorting a drug isnt gonna bypass the liver either. If it's in your blood, it's goin thru your liver. Smoking, however, is probably the worst route of administration of any drug when it comes to your liver.
[ 28 December 2002: Message edited by: Bonecutter ]

XxPyrroGyrrlxX
28-12-2002, 08:30
Sorry I shoulda clairified on that. I mean that form smoking there's usually more damage done to the lungs/respitory system(or the damage is present in the lungs before damage done to the liver most times) I'm not all too familiar with snorting, I did do it a while back but the damage that did was to my nose (naturally)
And sorry about the typos I'm not all too awake right now

Bonecutter
28-12-2002, 08:44
Yeah, it's a common misconception. I actually had to find out the hard way as I do have liver disease. There seems to be a direct line from your lungs to your liver. I get severe liver pains if I smoke a single cigarette. People with liver disease who dont smoke live alot longer than people with liver disease who do smoke. Recent studies have shown that smoking ANYTHING is just as hepatoxic as drinking alcohol even with people who have healthy livers.
And as far as snorting goes, like I said if it is in your blood stream, its gonna go thru your liver. How it effects your liver depends on what the drug is. But insufflation is not a way to bypass the liver in anyway. There is no way to do that. Even IV injections are gonna hit the liver.
Typically drugs are either metabolized and have the potential to cause damage to either the liver or kidneys or both. Most will be more damaging to one more than the other and the liver is usually the hardest hit by most.

orb
08-02-2003, 22:00
I've tried this 3 times (using diphenhydramine) after each time the next few days I felt minor pain in the area of my liver and would attribute it to not only diphenhydramine but everything else in the pills taking 12-16 pills will never be good for your body no matter whats in it im sure.